Missouri, 2023

Strong Wind in Missouri, February 14 to 15, 2023

February 14 to 15, 2023 · NWS PAH · 2 events in 2 counties and zones

North of Cape Girardeau, strong south winds on the afternoon of the 14th became southwest during the night. Peak wind gusts at airport sites were measured to 47 mph at Perryville and 39 mph at Cape Girardeau.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

North of Cape Girardeau, strong south winds on the afternoon of the 14th became southwest during the night. Peak wind gusts at airport sites were measured to 47 mph at Perryville and 39 mph at Cape Girardeau. A strong low pressure center over western Kansas lifted north-northeast into the upper Mississippi Valley. Winds turned from south to southwest as a trailing cold front approached from the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 14, 11:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 14, 11:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1151 AM CST Tue Feb 14 2023

.UPDATE...
Issued at 1151 AM CST Tue Feb 14 2023

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 303 AM CST Tue Feb 14 2023

Primary challenge in the short term is very windy conditions this
afternoon, lingering into tonight.

Current surface analysis shows 986mb low pressure over southeast CO
and a 1017mb high across WV into eastern TN. The low will lift
northeast and be near Minneapolis by 06z tonight and then move into
the Northern Great Lakes on Wednesday morning. The pressure gradient
will intensify in between these features today leading to very windy
conditions developing across the Heartland. A strong LLJ will
develop this afternoon with 850mb winds of 70 kts and 925mb of at
least 50-55kts (RAP/HRRR indicate potential at 60 kts). The core of
this LLJ will lift north from northeast Arkansas into southeast
Missouri by around 20z and then into far southern Illinois and the
Jackson Purchase region of west Kentucky through 22z or so.
Soundings suggest we should mix to between 2-3kft and tap into some
of this stronger wind aloft.

There is a good degree of uncertainty on just how strong the surface
wind gusts will be. HREF mean gusts generally peak in the 45-50 mph
range, with a few locally higher pockets across southeast Missouri.
The probability of reaching 45 mph gusts is quite high areawide, but
dwindles pretty quickly above the 50mph threshold. Despite this
though, the favorable time of day and anomalously strong wind fields
between 2-5kft off the surface, lead one to believe that localized
higher gusts approaching the 55-60 mph range are possible. Thus,
have kept the High Wind Warning going for those areas that stand the
best chance to observe near-severe level wind gusts. Even if we fall
just shy of criteria, feel like the impacts may justify the warning
with numerous broken tree limbs, scattered uprooted trees, scattered
power outages likely, etc. Feel like the timing of the peak wind
gusts up to and over 50 mph is a fairly narrow time window of 2-3
hrs at any one location. Guidance shows winds decreasing somewhat
after 00z, when the entire region transitions into an advisory
through 09z. May see wind gusts drop below 40 mph before then, but
there is some hint at a few gusts remaining up through early
overnight to extend the Wind Advisory until then.

Along with the wind, we will have some showers move through this
afternoon and early evening. Generally only lasting 3 to 6 hours at
any location. Dry conditions are expected overnight into Wednesday
ahead of our next system arriving Wednesday night. Highs today in
the low to mid 60s will jump even further on Wednesday. Likely will
eclipse 70 across much of west Kentucky and well into the 60s
further north. The forecast high of 72 at KPAH would be within 1
degree of the record high of 73.

.LONG TERM...(Wednesday night through Monday)
Issued at 303 AM CST Tue Feb 14 2023

Main challenge is in the Wednesday night through Thursday time
frame. The GFS and EC are now better aligned with the EC still on
track to be the most consistent model with this system. A strong mid
level low will move out of the Rockies and across the Central Plains
Wednesday night, then head northeast to the Great Lakes by Thursday
evening. This will track a surface low from central Oklahoma
Wednesday evening to near the KSTL area 12z Thursday. The low will
deepen during the day Thursday and reach Michigan by evening.

There continues to be high confidence with respect the probability
for showers and storms with this system, spreading from south to
north across the area from mid evening Wednesday through the
overnight. Then some convection will focus along a front Thursday
morning as it moves across the area, with chances diminishing in the
afternoon east of the MS River. Dry weather returns for most of
Thursday night. We may be looking at marginal Wind Advisory
conditions again for part of the area later Thursday into Thursday
night.

Our confidence in severe weather is still not as high as SPC's.
First, the NAM looks typically overdone (both wind fields and
instability). Second we aren't in the 48 hour window of most of the
higher res data. Sometimes the larger scale and lower res model
output such as this evenings GFS and ECMWF handle the overall mass
fields better. For example the GFS/EC solutions for low level shear
show 40-50 kts of H8 flow at 12z Thursday vs. the 55 to 60 kts on
the NAM. At 500mb and above the max jet winds are not forecast to be
juxtaposed with the favorable low level winds due to the positive
tilt nature of the trof. The will tend to keep deep layer shear
values a bit lower. Having said all this, if you look at the H7/H5
lapse rates off the GFS, along with Effective Bulk Wind Difference
(EBWD), and forecast MUCAPES just under 1000 j/kg, you could argue
for a couple of elevated supercell hailers with some isolated strong
or locally damaging wind gusts later Wednesday night into Thursday
morning. All in all, prefer to tone down the severe weather threat.
If the other guidance ramps up their shear profiles in the next 24
hours, then we may need to raise the concern level.

High pressure returns for Friday through Saturday along with cooler
temperatures. Late Sunday as the pattern becomes more unsettled once
again, we have a chance of rain forecast (into Monday). Generally
followed the NBM for now given the forecast progressive flow pattern
in the long range model output.

&&

.AVIATION...
Issued at 1151 AM CST Tue Feb 14 2023

Backed off of the gusty south winds late this afternoon through
much of tonight, but still have gusts 25-35kts. A band of light
rain may produce a period of MVFR conditions as it moves eastward
across the region late this afternoon through this evening. Looks
to impact each terminal for 3-4 hours. MVFR ceilings are expected
to fill in behind the rain. Greatest uncertainty is in how long
the MVFR ceilings will last overnight. Tried to err on the
pessimistic side.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 AM CST Wednesday for ILZ075-076-080>082-
     084>086.

     Wind Advisory until 3 AM CST Wednesday for ILZ077-078-083-087-
     091.

     High Wind Warning until 6 PM CST this evening for ILZ088>090-
     092>094.

     Wind Advisory from 6 PM this evening to 3 AM CST Wednesday for
     ILZ088>090-092>094.

MO...Wind Advisory until 3 AM CST Wednesday for MOZ076-100-107-108.

     High Wind Warning until 6 PM CST this evening for MOZ086-087-
     109>112-114.

     Wind Advisory from 6 PM this evening to 3 AM CST Wednesday for
     MOZ086-087-109>112-114.

IN...Wind Advisory until 3 AM CST Wednesday for INZ081-082-085>088.

KY...Wind Advisory until 3 AM CST Wednesday for KYZ010>022.

     High Wind Warning until 6 PM CST this evening for KYZ001>009.

     Wind Advisory from 6 PM this evening to 3 AM CST Wednesday for
     KYZ001>009.

&&

UPDATE...DRS
SHORT TERM...SP
LONG TERM...CN
AVIATION...DRS
Hazardous weather outlook, Feb 13, 2:23 PM CST, 22 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
223 PM CST Mon Feb 13 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-142030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
223 PM CST Mon Feb 13 2023 /323 PM EST Mon Feb 13 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Damaging south winds are possible Tuesday. Gusts of 50 to 60 mph
will be possible. A High Wind Warning and a Wind Advisory have
been issued for parts of the region.

Scattered thunderstorms are forecast Wednesday night into the first
half of Thursday. A few storms may be strong, and produce brief
marginal severe hail and gusty winds. The potential for flooding is
extremely marginal.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report damage or estimated/measured
wind gusts Tuesday.

JGG/DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Cape Girardeau

When
February 14, 1:00 PM CST to February 15, 3:00 AM CST
Where
Cape Girardeau forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
February 14, 1:00 PM CST to February 15, 3:00 AM CST
Where
Perry forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076997, 1076998.